A 21-year-old woman developed edematous erythemas on her face, fingers, upper arms, knees and thighs, some of those lesions were ulcerated. Histopathological findings from the erythema on her thigh showed degenerated keratinocytes, dermal edema. and inflammatory infiltrations of lymphocytes and histiocytes around vessels and hair follicles. Laboratory blood examinations revealed pancytopenia, liver dysfunction and elevations of ferritin, CEA, CA19-9, KL-6 and aldolase, but not of CK. Antinuclear, anti-DNA, anti-Jo-1, andantiU1RNP antibodies were negative, but an antibody against 140 kDa protein (anti-CADM-140 antibody, antiMDA5 antibody) was detected in her serum by immunoprecipitation. A manual muscle test showed a slight proximal muscle weakness. In addition, an electromyogram and muscle MRI showed mild muscle inflammation. No interstitial pneumonia or malignancy was detected. Her clinical symptoms and all her hematological abnormalities spontaneously regressed within 8 months. The presence of pancytopenia and the other abnormal laboratory data may have indicated a preceding viral or other infection. We speculate that such an infection may have been associated with the transient dermatomyositis-like symptoms of this patient because she had an anti-MDA5 antibody, which is strongly associated with amyopathic dermatomyositis with rapidly progressive interstitial pneumonia.
This study reports a psoriatic arthritis case that developed pneumocystis pneumonia (PCP) during infliximab treatment. A 61-year-old male had suffered from refractory arthralgia in his hands. Because non-steroidal anti-inflammatory drugs and methotrexate were not effective for controlling his disease, an administration of infliximab was initiated. After two courses of treatment, his articular symptoms dramatically improved. However, one month later, he developed PCP. There are no clear guidelines for evaluating PCP risk from biological drugs. It is necessary to carefully watch for any potential expression of PCP, despite its rarity. As infliximab therapy will be increasingly prescribed for many psoriasis patients in future, it will be necessary to identify which patients who are receiving infliximab therapy have a risk for PCP that is high enough to warrant prophylaxis.
Atopic dermatitis is a chronic and relapsing disease that requires long-term treatment in addition to doctorʼs guidance based on patientsʼ life styles. We previously reported the results of a questionnaire-based survey of physicians with respect to the doctorʼs guidance for atopic dermatitis. In the present study, 435 patients with atopic dermatitis participated in a similar questionnaire-based survey. The results were analyzed by cross tabulation to compare the responses by physicians with those by the patients. Issues in the doctorʼs guidance which both the physicians and the patients considered to be necessary were “instructions about topical application of steroid ointment” and “instructions about how to apply moisturizing agents”. The patients rated an explanation of the pathogenesis of atopic dermatitis as more important than did the physicians, whereas the physicians considered an explanation about how to avoid inappropriate treatment and a discussion to dispel anxiety toward steroid therapy as more important. In the cross tabulation analysis of the questionnaire-based survey of the patients, those patients who were familiar with the guidelines for the treatment of atopic dermatitis were reported to have received advice from their doctors, suggesting that some patients have enough knowledge about the management of atopic dermatitis.